Virginia, 2020

Flooding in Virginia, February 6 to 7, 2020

February 6 to 7, 2020 · NWS RLX · 2 events in 2 counties and zones

Low pressure and its associated cold front crossing through southwest Virginia led to numerous rounds of heavy rainfall on the 6th of February. Across this portion of the state, 2 to 4 inches of rain fell in a short period of time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Low pressure and its associated cold front crossing through southwest Virginia led to numerous rounds of heavy rainfall on the 6th of February. Across this portion of the state, 2 to 4 inches of rain fell in a short period of time. This led to a rise in local streams and rivers, inflicting several blocked roadways due to high water in both Dickenson and Buchanan Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 6, 3:32 AM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Feb 6, 3:32 AM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
332 AM EST Thu Feb 6 2020

.SYNOPSIS...
Surface low pressure and cold front cross today and tonight. A
weaker system crosses late Saturday. High pressure Sunday.
Active pattern continues next week, with milder weather.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 230 AM Thursday...

The soggy conditions continue in the near term period. Frontal
boundary at 07Z draped across southern zones, with temperatures
rapidly rising as it gradually moves northward. Temps across
southern/eastern zones are currently in the upper 40s to mid 50s,
with areas north of the front locked in the 30s. Frontal boundary
should continue to lift north towards the Ohio River area later this
morning, before shifting eastward as a cold front, as an additional
wave of low pressure moves through the area later this morning and
afternoon, after the initial one this morning. Based on recent radar
trends and model data, still looking at a brief lull in the
precipitation particularly across northern zones this morning,
before it picks back up again with the next wave.

Southern zones still look to get the brunt of the moisture during
the period, and overall, a general 1.25-1.75 inches of rain has
already occurred in the last 24 hours across southwest VA and
extreme southern WV, with approximately 0.5 to upwards of an inch of
that having occurred overnight/Wednesday night.Still thinking water
issues will be a good bet across these areas, particularly with the
next wave progged to move through today.

Tonight, the low will gradually start to move off to the northeast,
and upper trough will start to push its way into the region.
Temperatures will fall such that all areas should start to see snow
or at least a mix towards the end of the near term period. At this
point, only have light accumulations coded for parts of southeast
Ohio and the higher terrain in the near term period, with additional
amounts expected in short term.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
As of 330 AM Thursday...

Low pressure tracking up along the northeast coast, and the
associated upper level short wave trough crossing the area, deep
enough to place the area well poleward of the jet max, spells
snow Friday that tapers off from the west in the afternoon, as
the low pulls away. However, the cold air, being of polar /
pacific origin, as has been all too characteristic of this mild
winter, spells surface temperatures just above freezing over
much of the lowlands. This holds back accumulations to generally
an inch or less, depending upon where the surface temperatures
actually end up.

Slightly higher snow amounts west of the Ohio River arise from
the cold air arriving earlier in the morning, and in the
mountains, on the lower temperatures there, and upslope snow
showers Saturday night. Still, this low QPF system, given its
eastern track and its eradication of the deep layer moisture in
place in the near term, and its quick exodus, keeps snow
accumulations below advisory criteria.

The next upper level short wave trough spawns only a weak
surface reflection and will also be also lacking moisture, so
light elevation dependent rain/snow is likely Saturday
afternoon into Saturday night, trending more toward snow as it
ends west to east overnight Saturday night.

High pressure brings a dry close tot he weekend on Sunday, its
movement fast enough to allow a southerly flow on its back side
to bring about a milder afternoon.

Central guidance temperatures looked reasonable for this
period, particularly compared with the MAV on Friday, which
continues to run higher.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
As of 330 AM Thursday...

The active, mild winter continues next week, with upper level
ridging persisting off the southeast coast, and troughing over
the Rockies. After a dry start Sunday night, this spells mainly
rain with waves of low pressure crossing the area overnight
night through mid week. There is uncertainty as to when there
might be breaks between the waves, like perhaps Tuesday
afternoon into Wednesday morning, and whether the flat waves
will become more amplified later in the week.

Central guidance reflects the above normal temperatures, with
values below freezing only on the higher terrain Sunday night.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
As of 1230 AM Thursday...

Rain is gradually overspreading the area from south to north
again, with widespread MVFR conditions developing, and
gradually worsening conditions to IFR/LIFR. Frontal boundary is
currently pushing slowly to the north. Terminals on the northern
side of this front will have NE wind flow while on the southern
side will have winds SSE at the surface, gusty at times to
15-25kts in the ridges including BKW.

Light snow or a rain snow mix will be possible across parts of
southeast Ohio and northeast Kentucky towards the end of the
period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z FRIDAY...

FORECAST CONFIDENCE: Low

ALTERNATE SCENARIOS: Timing and duration of IFR or worse
conditions may vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                         THU 02/06/20
UTC 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
EST 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
CRW CONSISTENCY  M    M    H    M    H    M    H    L    M    M    M    M
HTS CONSISTENCY  H    H    H    H    H    H    M    L    H    H    H    H
BKW CONSISTENCY  M    M    H    H    H    H    H    H    M    H    H    H
EKN CONSISTENCY  M    M    H    L    L    H    L    M    M    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    M    M    H    H    H
CKB CONSISTENCY  H    H    M    M    H    H    H    H    H    H    H    M

AFTER 06Z FRIDAY...
Periods of IFR ceilings/visibility possible in rain overnight
Thursday night, and in rain and snow on Friday and Saturday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through Friday morning for WVZ015-024>027-033-034-
     515>520.
OH...None.
KY...None.
VA...Flood Watch through Friday morning for VAZ003-004.

&&

SYNOPSIS...TRM/SL
NEAR TERM...SL
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...SL
Hazardous weather outlook, Feb 6, 4:33 AM EST, 57 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
433 AM EST Thu Feb 6 2020

VAZ003-004-WVZ015-024>027-033-034-515>520-070945-
Dickenson-Buchanan-Kanawha-Mingo-Logan-Boone-Clay-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
433 AM EST Thu Feb 6 2020

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central, southeast, and southern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Snow Friday morning, with temperatures very close to freezing, may
bring light accumulations, and lead to a few slick spots.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ521>524-070945-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-
433 AM EST Thu Feb 6 2020

This Hazardous Weather Outlook is for Webster and Pocahontas
Counties in West Virginia.

.DAY ONE...Today and Tonight.

Rain can be moderate to heavy at times today into tonight. If
repeated rounds of heavier rainfall occurs, then minor flooding
issues may develop.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Snow Friday into Friday night, with temperatures below freezing, is
likely to bring bring light accumulations, and lead to a few slick
spots.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013-014-016>020-
028>032-039-040-525-526-070945-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Roane-Wirt-Calhoun-
Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-
Barbour-Northwest Randolph-Southeast Randolph-
433 AM EST Thu Feb 6 2020

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central, northeast, northern, and western West
Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Snow Friday, with temperatures close to freezing, is likely to bring
light accumulations, and may lead to a few slick spots.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Dickenson

When
February 6, 5:30 AM EST to February 7, 12:00 AM EST
Where
Dickenson County, 0.92 mi SE of Vicey to 2.07 mi NW of Bartlick
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.212, -82.237

Numerous roads were blocked due to high water, including Greenbrier Road along the Dickenson/Buchanan County line. The river gage on Cranes Nest River near Clintwood showed it rose out of its 13 foot bankfull level in the early afternoon on the 6th, cresting near 14 feet in the evening. This led to flooding along Route 649 and local campgrounds adjacent to the river. Cranes Nest River receded back into its banks just before midnight that night.

Flood, Buchanan

When
February 6, 8:00 AM EST to February 7, 12:00 AM EST
Where
Buchanan County, 3.44 mi ENE of Hurley to 2.4 mi ENE of Breaks
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
37.433, -81.969

Several creeks across the county rose out of their banks and led to blocked roadways.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 869011, 869015.